Connect with us

Health

Death Count From Synthetic Cannabis Consumption Keeps Rising

A lethal anticoagulant found in people who used “Spice” could explain why the death count from synthetic cannabis consumption keeps rising in Illinois.

Adam Drury

Published

on

Death Count From Synthetic Cannabis Consumption Keeps Rising

Despite efforts from law enforcement, the death count from synthetic cannabis consumption keeps rising in Illinois. The latest victim to fall prey to the dangerous chemical cocktail was a young woman who died on March 28. Although officials have not yet determined the 22-year-old’s cause of death, her autopsy revealed the tell-tale signs of poisoning found in several similar cases of severe reactions to synthetic cannabis use across the state.

Chemicals Used In Synthetic Cannabinoids Linked To Severe Internal Bleeding

Going back to early March, Illinois’ Department of Public Health has received more than 89 reports of hospitalizations due to severe bleeding.

After recognizing a pattern in the cases of severe bleeding, state health officials began linking them to synthetic cannabis use.

Typically branded as “Spice” or “K2,” synthetic cannabinoids are lab-made analogs to the cannabinoids marijuana plants naturally produce, such as THC. But the less-than-perfect copies often produce unpredictable and sometimes lethal consequences.

Synthetic cannabinoids are more “potent” than natural plant cannabinoids and can, therefore, more powerfully affect the brain. Highs from the synthetic drug can be much more intense, longer-lasting, and debilitating.

Oftentimes, however, the adverse reactions to synthetic cannabis use stem just as much from the chemicals used to make the faux cannabinoids. And that seems to be the case for the 22-year-old woman whose recent death health officials have linked to her use of synthetic cannabis.

Specifically, the woman’s autopsy indicated the presence of the lethal anti-coagulant brodifacoum. Simply put, brodifacoum is a poison and widely used in pesticides and to kill rats and other rodents.

When ingested, brodifacoum causes severe internal bleeding. Its effects can last from weeks to months and are often fatal.

“Symptoms may range from unexplained bruising, bleeding from the nose or gums, blood in the urine or stools, coughing up or vomiting blood, to bleeding in the brain,” said toxicologist Dr. Jenny Lu.

Even if symptoms do not manifest, brodifacoum massively impairs blood’s ability to clot, increasing the risk of dangerous bleeding. Dr. Lu encourages anyone who has used synthetic cannabis to seek immediate medical attention, even without signs of bleeding.

Third Death Linked To Synthetic Cannabinoid Use In Illinois

Brodifacoum is a highly lethal rat poison. And it seems to be the common denominator linking the recent rash of severe bleeding cases in Illinois. Patients who admit to using synthetic cannabis are testing positive for the poison.

No official cause of death has been declared for the 22-year-old woman who died on March 28 from excessive internal bleeding. But state health officials are finding more evidence that chemicals used in “Spice” are the culprit.

For their part, Illinois law enforcement agencies have begun cracking down on stores selling “Spice” or “K2” products.

Chicago police have already shut down a handful of convenience stores suspected of selling synthetic cannabis. But officials have not yet linked those stores to the products causing the bleeding.

The Final Hit: Death Count From Synthetic Cannabis Consumption Keeps Rising

As the death count from synthetic cannabis consumption keeps rising, state health officials in Illinois are searching for answers. The March 28 death of a young woman at Advocate Christ Medical Center represents the third synthetic cannabis-related death since severe bleeding cases began spiking in early March.

But the problem with “Spice” is its easy availability. It’s a problem that’s only compounded by the perception that “Spice” is a legal alternative to natural plant cannabis. Cannabis use is illegal in Illinois except as a medicine. By identifying the common ingredient in the synthetic drug that’s causing the bleeding, however, state health officials are one step closer to a solution.

Trending